Open Access

Fixed point theorems for a class of mixed monotone operators with convexity

Fixed Point Theory and Applications20132013:119

https://doi.org/10.1186/1687-1812-2013-119

Received: 7 January 2013

Accepted: 17 April 2013

Published: 3 May 2013

Abstract

In this paper, we use partial order theory to study a class of mixed monotone operators with convexity, and we get the existence and uniqueness of fixed points without assuming the operator to be compact or continuous. Our results compliment the theory of mixed monotone operators in ordered Banach spaces.

MSC:47H10, 47H07.

Keywords

fixed point mixed monotone operator normal cone convexity α-convex operator

1 Introduction and preliminaries

It is well known that mixed monotone operators were introduced by Guo and Lakshmikantham [1] in 1987. Thereafter many authors have investigated these kinds of operators in Banach spaces and obtained a lot of interesting and important results (see [118] and the references therein). Their study has not only important theoretical meaning but also wide applications in engineering, nuclear physics, biological chemistry technology, etc. That is, they are used extensively in nonlinear differential and integral equations. For a small sample of such work, we refer the reader to works [13, 1521]. However, the mixed monotone operators considered in most of these papers are concave; see [24, 711, 15, 17, 18], for instance. To our knowledge, the fixed point results on mixed monotone operators with convexity are still very few. So it is worthwhile to investigate this operator. The purpose of this paper is to establish the existence and uniqueness of fixed points for a class of mixed monotone operators with convexity. We will use partial order theory to study the mixed monotone operator with convexity and get the existence and uniqueness of fixed points without assuming the operator to be compact or continuous. Our results compliment the theory of mixed monotone operators in ordered Banach spaces.

For the discussion of the following section, we state here some definitions and notations. For convenience of readers, we suggest that one refers to [1, 2, 17, 2123] for details.

Suppose that ( E , ) is a real Banach space which is partially ordered by a cone P E , i.e., x y if and only if y x P . If x y and x y , then we denote x < y or y > x . By θ we denote the zero element of E. Recall that a non-empty closed convex set P E is a cone if it satisfies (i) x P , λ 0 λ x P ; (ii) x P , x P x = θ .

Further, P is called normal if there exists a constant N > 0 such that, for all x , y E , θ x y implies x N y ; in this case N is called the normality constant of P. If x 1 , x 2 E , the set [ x 1 , x 2 ] = { x E | x 1 x x 2 } is called the order interval between x 1 and x 2 . We say that an operator A : E E is increasing if x y implies A x A y .

Definition 1.1 (See [1, 2])

A : P × P P is said to be a mixed monotone operator if A ( x , y ) is increasing in x and decreasing in y, i.e., u i , v i ( i = 1 , 2 ) P , u 1 u 2 , v 1 v 2 imply A ( u 1 , v 1 ) A ( u 2 , v 2 ) . The element x P is called a fixed point of A if A ( x , x ) = x .

2 Main results

In this section we consider the existence and uniqueness of fixed points for a class of mixed monotone operators in ordered Banach spaces.

Theorem 2.1 Let E be a real Banach space and let P be a normal cone in E. A : P × P P is a mixed monotone operator which satisfies the following:

(H1) for t ( 0 , 1 ) , x , y P , there exists α ( t , x , y ) ( 1 , + ) such that
A ( t x , y ) t α ( t , x , y ) A ( x , y ) ;
(2.1)
(H2) there exist u 0 , v 0 P , r ( 0 , 1 ) such that
u 0 r v 0 , A ( u 0 , v 0 ) u 0 , A ( v 0 , u 0 ) v 0 .
(2.2)
Then A has a unique fixed point u in [ u 0 , r v 0 ] . Moreover, constructing successively the sequences
x n = A ( x n 1 , y n 1 ) , y n = A ( y n 1 , x n 1 ) , n = 1 , 2 , ,

for any initial values x 0 , y 0 [ u 0 , r v 0 ] , we have x n u 0 , y n u 0 as n .

Remark 2.1 (i) The operator A which satisfies (H1) can be called a mixed monotone operator with convexity; (ii) from (H1), we can get A ( θ , θ ) = θ . In fact, for t 0 ( 0 , 1 ) , A ( θ , θ ) = A ( t 0 θ , θ ) t 0 α ( t 0 , θ , θ ) A ( θ , θ ) , and thus [ 1 t 0 α ( t 0 , θ , θ ) ] A ( θ , θ ) θ . It follows from A ( θ , θ ) θ that A ( θ , θ ) = θ ; (iii) from (2.1), we can get
A ( 1 t x , y ) 1 t α ( t , 1 t x , y ) A ( x , y ) , x , y P , t ( 0 , 1 ) .
(2.3)
Proof of Theorem 2.1 Let w 0 = r v 0 , ε = r α ( r , v 0 , u 0 ) 1 . Then w 0 u 0 , ε ( 0 , 1 ) , and
(2.4)
(2.5)
Construct successively the sequences
u n = A ( u n 1 , w n 1 ) , w n = A ( w n 1 , u n 1 ) , w n = 1 ε A ( w n 1 , u n 1 ) , w 0 = w 0 , n = 1 , 2 , .
From (2.4), (2.5) and the mixed monotonicity of A, we have
u 0 u 1 u 2 u n w n w 1 w 0 .
(2.6)
Next we prove that
u 0 w n w 0 , n = 1 , 2 , .
(2.7)
From (2.4),
w 1 = 1 ε A ( w 0 , u 0 ) 1 ε ε w 0 = w 0 , w 1 = 1 ε A ( w 0 , u 0 ) 1 ε A ( u 0 , w 0 ) 1 ε u 0 u 0 , w 2 = 1 ε A ( w 1 , u 1 ) 1 ε A ( w 0 , u 0 ) 1 ε ε w 0 = w 0 , w 2 = 1 ε A ( w 1 , u 1 ) 1 ε A ( u 0 , v 0 ) 1 ε u 0 u 0 .
Suppose that when n = k , we have u 0 w k w 0 . Then, when n = k + 1 , we obtain
w k + 1 = 1 ε A ( w k , u k ) 1 ε A ( w 0 , u 0 ) 1 ε ε w 0 = w 0 , w k + 1 = 1 ε A ( w k , u k ) 1 ε A ( u 0 , v 0 ) 1 ε u 0 u 0 .
By the induction method, we know that (2.7) holds. On the other hand, from (2.1),
w 1 = A ( w 0 , u 0 ) = ε 1 ε A ( w 0 , u 0 ) = ε w 1 , w 2 = A ( w 1 , u 1 ) = A ( ε w 1 , u 1 ) ε α ( ε , w 1 , u 1 ) A ( w 1 , u 1 ) = ε α ( ε , w 1 , u 1 ) + 1 1 ε A ( w 1 , u 1 ) ε 2 w 2 .
Suppose that when n = k , we have w k ε k w k . Then, when n = k + 1 , we obtain
w k + 1 = A ( w k , u k ) A ( ε k w k , u k ) ( ε k ) α ( ε k , w k , u k ) A ( w k , u k ) = ε k α ( ε k , w k , u k ) + 1 1 ε A ( w k , u k ) ε k + 1 w k + 1 .
By the induction method, we have
w n ε n w n , n = 1 , 2 , .
(2.8)
By (2.6)-(2.8), we get
θ w n u n ε n w n u n ε n w n ε n u n = ε n ( w n u n ) ε n ( w 0 u 0 ) , θ u n + p u n w n u n , θ w n w n + p w n u n .
Since P is normal, we have
w n u n N ε n w 0 u 0 0 ( as  n ) .
Further,
u n + p u n N w n u n 0 ( as  n ) , w n w n + p N w n u n 0 ( as  n ) .

Here N is the normality constant.

So, we can claim that { u n } and { w n } are Cauchy sequences. Because E is complete, there exist u , w P such that
u n u , w n w , as  n .
By (2.6), we know that u 0 u n u w w n w 0 , and then
θ w u w n u n ε n ( w 0 u 0 ) .
Further, w u N ε n w 0 u 0 0 (as n ), and thus w = u . Then we obtain
u n + 1 = A ( u n , w n ) A ( u , u ) A ( w n , u n ) = w n + 1 .

Let n , then we get A ( u , u ) = u . That is, u is a fixed point of A in [ u 0 , w 0 ] = [ u 0 , r v 0 ] .

In the following, we prove that u is the unique fixed point of A in [ u 0 , w 0 ] . Suppose that there is x [ u 0 , w 0 ] such that A ( x , x ) = x . Then we have u 0 x w 0 . By the induction method and the mixed monotonicity of A, we have
u n + 1 = A ( u n , w n ) x = A ( x , x ) A ( w n , u n ) = w n + 1 , n = 0 , 1 , 2 , .

Then from the normality of P, we have x = u .

Moreover, constructing successively the sequences
x n = A ( x n 1 , y n 1 ) , y n = A ( y n 1 , x n 1 ) , n = 1 , 2 , ,

for any initial values x 0 , y 0 [ u 0 , w 0 ] , we have u n x n , y n w n , n = 1 , 2 ,  . Letting n yields x n u , y n u as n . □

Remark 2.2 Let α ( t , x , y ) be a constant α ( 1 , + ) , then Theorem 2.1 also holds.

Corollary 2.2 Let E be a real Banach space and let P be a normal cone in E. A : P × P P is a mixed monotone operator which satisfies (H2) and, for t ( 0 , 1 ) , x , y P , there exists a constant α ( 1 , + ) such that A ( t x , y ) t α A ( x , y ) . Then A has a unique fixed point u in [ u 0 , r v 0 ] . Moreover, constructing successively the sequences
x n = A ( x n 1 , y n 1 ) , y n = A ( y n 1 , x n 1 ) , n = 1 , 2 , ,

for any initial values x 0 , y 0 [ u 0 , r v 0 ] , we have x n u 0 , y n u 0 as n .

From the proof of Theorem 2.1, we can easily obtain the following conclusion.

Corollary 2.3 Let E be a real Banach space and let P be a normal cone in E. A : P P is an increasing operator which satisfies the following:

(H3) for t ( 0 , 1 ) , x P , there exists a constant α ( 1 , + ) such that A ( t x ) t α A x ;

(H4) there exist u 0 , v 0 P , r ( 0 , 1 ) such that u 0 r v 0 , A u 0 u 0 , A v 0 v 0 .

Then A has a unique fixed point u in [ u 0 , r v 0 ] . Moreover, constructing successively the sequence
x n = A x n 1 , n = 1 , 2 , ,

for any initial value x 0 [ u 0 , r v 0 ] , we have x n u 0 as n .

Remark 2.3 The operator A which satisfies (H3) is called α-convex. In 1977, A.J.B. Potter introduced the definition of an α-convex operator and showed that for α 0 , decreasing (−α)-convex mappings have contraction ratios less than or equal to α and gave the existence of solutions to the nonlinear eigenvalue problem A x = λ x . The method is based upon Hilbert’s projective metric. In [22] Guo studied the existence and uniqueness of fixed points for (−α)-convex operators. In [23], we obtained the existence and uniqueness of positive fixed points for α-convex operators by means of the properties of cone, concave operators and the monotonicity of set-valued maps. Here, the result on α-convex operators is new and the method is also new and different from previous ones.

Remark 2.4 If A : P P is an α-convex operator, then A is not a decreasing and constant operator. In fact, suppose that A is decreasing, then we have A x A ( t x ) t α A x , x P , t ( 0 , 1 ) . Hence, t α 1 , this is a contradiction. Suppose that A is a constant operator, that is, A x = u 0 P . Then u 0 = A ( t x ) t α A x = t α u 0 , and thus t α 1 , this is also a contradiction.

Theorem 2.4 Let E be a real Banach space and let P be a normal cone in E. A : P × P P is a mixed monotone operator which satisfies (2.1) and

(H5) there exist u 0 , v 0 P , R ( 1 , + ) such that
A ( u 0 , v 0 ) u 0 , A ( v 0 , u 0 ) v 0 , v 0 R u 0 .
Then the operator equation A ( u , u ) = b u has a unique solution u in [ R u 0 , v 0 ] , where b = R α ( 1 R , R u 0 , v 0 ) 1 . Moreover, constructing successively the sequences
x n = b 1 A ( x n 1 , y n 1 ) , y n = b 1 A ( y n 1 , x n 1 ) , n = 1 , 2 , ,

for any initial values x 0 , y 0 [ R u 0 , v 0 ] , we have x n u 0 , y n u 0 as n .

Proof Let w 0 = R u 0 . Then w 0 v 0 . Note that b > 1 and from (2.3),
A ( w 0 , v 0 ) = A ( R u 0 , v 0 ) 1 ( 1 R ) α ( 1 R , R u 0 , v 0 ) A ( u 0 , v 0 ) A ( w 0 , v 0 ) R α ( 1 R , R u 0 , v 0 ) u 0 = R α ( 1 R , R u 0 , v 0 ) 1 R u 0 = b w 0 w 0 , A ( v 0 , w 0 ) = A ( v 0 , R u 0 ) A ( v 0 , u 0 ) v 0 .
Set B ( x , y ) = b 1 A ( x , y ) , x , y P . Then from the above inequalities, we have
B ( w 0 , v 0 ) = b 1 A ( w 0 , v 0 ) b 1 b w 0 = w 0 , B ( v 0 , w 0 ) = b 1 A ( v 0 , w 0 ) b 1 v 0 v 0 .
(2.9)
Also, construct successively the sequences
w n = B ( w n 1 , v n 1 ) , v n = B ( v n 1 , w n 1 ) , v n = b B ( v n 1 , w n 1 ) , v 0 = v 0 , n = 1 , 2 , .
From (2.9) and the mixed monotonicity of A, we have
w 0 w 1 w 2 w n v n v 1 v 0 .
Similar to the proof of Theorem 2.1, we can prove that
w 0 v n v 0 , v n ( 1 b ) n v n , n = 1 , 2 , .
Further, by using the same method with the proof of Theorem 2.1, we can get the following conclusions: (i) B has a unique fixed point u in [ w 0 , v 0 ] ; (ii) for any initial values x 0 , y 0 [ w 0 , v 0 ] , constructing successively the sequences
x n = B ( x n 1 , y n 1 ) , y n = B ( y n 1 , x n 1 ) , n = 1 , 2 , ,
we have x n u 0 , y n u 0 as n . Therefore, the operator equation A ( u , u ) = b u has a unique solution u in [ R u 0 , v 0 ] . Moreover, constructing successively the sequences
x n = b 1 A ( x n 1 , y n 1 ) , y n = b 1 A ( y n 1 , x n 1 ) , n = 1 , 2 , ,

for any initial values x 0 , y 0 [ R u 0 , v 0 ] , we have x n u 0 , y n u 0 as n . □

Corollary 2.5 Let E be a real Banach space and let P be a normal cone in E. A : P P is an increasing operator which satisfies (H3) and

(H6) there exist u 0 , v 0 P , R ( 1 , + ) such that A u 0 u 0 , A v 0 v 0 , v 0 R u 0 .

Then the operator equation A u = b u has a unique solution u in [ R u 0 , v 0 ] , where b = R α 1 . Moreover, constructing successively the sequence
x n = b 1 A x n 1 , n = 1 , 2 , ,

for any initial value x 0 [ R u 0 , v 0 ] , we have x n u 0 as n .

Declarations

Acknowledgements

The author was supported financially by the Youth Science Foundations of China (11201272) and Shanxi Province (2010021002-1).

Authors’ Affiliations

(1)
School of Mathematical Sciences, Shanxi University

References

  1. Guo D, Lakskmikantham V: Coupled fixed points of nonlinear operators with applications. Nonlinear Anal. 1987, 11(5):623–632. 10.1016/0362-546X(87)90077-0MathSciNetView ArticleGoogle Scholar
  2. Guo D: Fixed points of mixed monotone operators with application. Appl. Anal. 1988, 34: 215–224.View ArticleGoogle Scholar
  3. Chen Y: Thompson’s metric and mixed monotone operators. J. Math. Anal. Appl. 1993, 177: 31–37. 10.1006/jmaa.1993.1241MathSciNetView ArticleGoogle Scholar
  4. Zhang Z: New fixed point theorems of mixed monotone operators and applications. J. Math. Anal. Appl. 1996, 204: 307–319. 10.1006/jmaa.1996.0439MathSciNetView ArticleGoogle Scholar
  5. Zhang S, Ma Y: Coupled fixed points for mixed monotone condensing operators and an existence theorem of the solution for a class of functional equations arising in dynamic programming. J. Math. Anal. Appl. 1991, 160: 468–479. 10.1016/0022-247X(91)90319-UMathSciNetView ArticleGoogle Scholar
  6. Sun Y: A fixed point theorem for mixed monotone operator with applications. J. Math. Anal. Appl. 1991, 156: 240–252. 10.1016/0022-247X(91)90394-FMathSciNetView ArticleGoogle Scholar
  7. Liang Z, Zhang L, Li S: Fixed point theorems for a class of mixed monotone operators. Z. Anal. Anwend. 2003, 22(3):529–542.MathSciNetView ArticleGoogle Scholar
  8. Wu Y, Li G: On the fixed point existence and uniqueness theorems of mixed monotone operators and applications. Acta Math. Sin. 2003, 46(1):161–166. in ChineseGoogle Scholar
  9. Li K, Liang J, Xiao T: New existence and uniqueness theorems of positive fixed points for mixed monotone operators with perturbation. J. Math. Anal. Appl. 2007, 328: 753–766. 10.1016/j.jmaa.2006.04.069MathSciNetView ArticleGoogle Scholar
  10. Lian X, Li Y: Fixed point theorems for a class of mixed monotone operators with applications. Nonlinear Anal. 2007, 67: 2752–2762. 10.1016/j.na.2006.09.040MathSciNetView ArticleGoogle Scholar
  11. Wu Y, Liang Z: Existence and uniqueness of fixed points for mixed monotone operators with applications. Nonlinear Anal. 2006, 65: 1913–1924. 10.1016/j.na.2005.10.045MathSciNetView ArticleGoogle Scholar
  12. Wang W, Liu X, Cheng S: Fixed points for mixed monotone operators and applications. Nonlinear Stud. 2007, 14(2):189–204.MathSciNetGoogle Scholar
  13. Zhang Z, Wang K: On fixed point theorems of mixed monotone operators and applications. Nonlinear Anal. 2009, 70: 3279–3284. 10.1016/j.na.2008.04.032MathSciNetView ArticleGoogle Scholar
  14. Lakshmikantham V, Ciric L: Coupled fixed point theorems for nonlinear contractions in partially ordered metric spaces. Nonlinear Anal. 2009, 70: 4341–4349. 10.1016/j.na.2008.09.020MathSciNetView ArticleGoogle Scholar
  15. Zhao Z: Existence and uniqueness of fixed points for some mixed monotone operators. Nonlinear Anal. 2010, 73: 1481–1490. 10.1016/j.na.2010.04.008MathSciNetView ArticleGoogle Scholar
  16. Harjani J, López B, Sadarangani K: Fixed point theorems for mixed monotone operators and applications to integral equations. Nonlinear Anal. 2011, 74: 1749–1760. 10.1016/j.na.2010.10.047MathSciNetView ArticleGoogle Scholar
  17. Zhai CB, Zhang LL: New fixed point theorems for mixed monotone operators and local existence-uniqueness of positive solutions for nonlinear boundary value problems. J. Math. Anal. Appl. 2011, 382: 594–614. 10.1016/j.jmaa.2011.04.066MathSciNetView ArticleGoogle Scholar
  18. Zhai CB, Hao MR: Fixed point theorems for mixed monotone operators with perturbation and applications to fractional differential equation boundary value. Nonlinear Anal. 2012, 75: 2542–2551. 10.1016/j.na.2011.10.048MathSciNetView ArticleGoogle Scholar
  19. Lin X, Jiang D, Li X: Existence and uniqueness of solutions for singular fourth-order boundary value problems. J. Comput. Appl. Math. 2006, 196: 155–161. 10.1016/j.cam.2005.08.016MathSciNetView ArticleGoogle Scholar
  20. Yuan C, Jiang D, Zhang Y: Existence and uniqueness of solutions for singular higher order continuous and discrete boundary value problems. Bound. Value Probl. 2008., 2008: Article ID 123823Google Scholar
  21. Lei P, Lin X, Jiang D: Existence and uniqueness of positive solutions for singular nonlinear elliptic boundary value problems. Nonlinear Anal. 2008, 69: 2773–2779. 10.1016/j.na.2007.08.049MathSciNetView ArticleGoogle Scholar
  22. Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, New York; 1988.Google Scholar
  23. Zhai CB, Guo CM: On α -convex operators. J. Math. Anal. Appl. 2006, 316: 556–565. 10.1016/j.jmaa.2005.04.064MathSciNetView ArticleGoogle Scholar

Copyright

© Zhai; licensee Springer 2013

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.